Monday, February 1, 2010

Loathing Leukine

My granulocytes have been seriously low. Normal is 2.0 to 7.8 and mine have been 0.2.

No wonder I now have chronic eye infections.

That means before chemo I have to take a granulocyte stimulating drug called Leukine. Most breast cancer patients get neupogen or neulasta, but I get leukine. It does the same thing so I'm not sure why this is my doctor's favorite, but they all cause unpleasant side-effects.

The drug has been waiting for me in my fridge, staring at me sadistically.

Last Wednesday I was told to take it once a day for three days. This is an injection you give yourself subcutaneously, which is no problem for me as I have been giving myself Imitrex injections for more than 20 years.

The side effects from this drug are awful. Way worse than chemo, which are mostly just fatigue and a vague dysfunction of your bodily systems.

Leukine, on the other hand, causes a major migraine-style headache that, unlike regular migraines which manifest behind the eye, start at the base of the skull. It also causes me a seriously stiff neck, to the point that I can't turn my head at all. It causes all-over bone pain and volcano-like heartburn. And, it exacerbates the already present chemo-related fatigue.

The good news is on the first night I took it, I slept 15 hours. Not great sleep as my head was throbbing violently in my dreams, but it was sleep nonetheless. No sleeping drugs necessary. The other good thing is when you stop taking it the pain stops. I took it at 6:00 p.m. on Wednesday through Friday, and by Saturday afternoon I was head and neck pain free.

My biggest fear is now that I'm going to a weekly chemo schedule, I'll have to take it more often.

That stuff is killer. I can function at a minimal level on chemo. I can't function at all on leukine. My husband's car was stolen on Day 2 of my leukine injection and I was not even able to help him by driving him to the rental car place. I just couldn't function and was in bed until 2:00 p.m. He's been so helpful to me over this experience that I hated not being able to help him the one time he needed me to.

You want to will your body to do things, to function normally, but sometimes - it just doesn't work, no matter how much will you have.

I loathe Leukine.


  1. Ugh, Leukine sounds awful. They've got me on Neulasta. I had a major stiff neck on Sunday night and I thought it must have been anxiety -- wonder if it was in fact that Neulasta rearing its head! Hope you're feeling well today. It's LOST day, if you need something to look forward to!

  2. Lost!!!!! I'm so ready. I think we'll have to have pizza in front of the TV tonight. :) Mmm......Josh Holloway.....I wonder if he likes one-boobed women? ;)

    I'll bet the Neulasta caused your stiff neck. You'll know next time if it happens again.

  3. Hi Ann, I just came across your blog yesterday and me being the freak that I am had to start at the beginning (Sept). I've been doing Taxotere and Cytoxin first chemo was Dec 10th, last one is tomorrow 3/24, so we are pretty close in our schedules. Anyway...I've been reading about your eye infections....I'm wondering if you are using an eye lubicant. Chemo causes dry eyes. I don't remember the exact science of it but something about the tear ducts which is also why the runny's the tears that are not getting to the eyes. I'm only to your early Feb posts, so I don't know if you've discovered it yet...but you might (now that you are almost at the end of treatment) want to start using an eye lubricant. It took me several different brands to find the one that works the best for me. They are: Refresh Liquigel, can be found at Target or any drug store, the liquigel is a thicker drop that I have found to be very very good. Systane is also one that works for me. I tried that one because the store did not have the Refresh brand one day....I have mutiple bottles of the in my purse, one on my desk at work, one in the upstairs bathroom and one in the downstairs bathroom. I use it many times a day. My eyes are now clear, but before I got the right brand (for me) and before I figured out I needed to use them quite often (especially the first days/week after chemo) My eyes were completely blood shot, I was convinced I had pink eye all the time, turns out it was just irritation from dryness.


Thank you for commenting. If the post is over 14 days old, the comment will be moderated and will approved later. This is a spam prevention technique - but I love to hear from you!